Thunderstorm Wind, Fremont
- When
- July 23, 2:45 PM MST to 2:48 PM MST
- Where
- Fremont County, 2.14 mi SSE of Florence
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.360, -105.110
Six power poles were blown down.
Thunderstorm development across the higher terrain occurred once again on this day, with heavy rainfall and flash flooding the main concerns. Heavy rainfall with flash flooding and even pockets of damaging winds were all observed across the upper Arkansas River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Thunderstorm development across the higher terrain occurred once again on this day, with heavy rainfall and flash flooding the main concerns. Heavy rainfall with flash flooding and even pockets of damaging winds were all observed across the upper Arkansas River Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 23, 1:27 PM MST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 227 PM MDT Fri Jul 23 2021 .SHORT TERM...(This evening through Saturday) Issued at 225 PM MDT Fri Jul 23 2021 Tonight... Starting the short term period, an active period of weather is expected. Synoptically, an upper level low pressure system will begin trekking westward just to the south of the Pueblo CWA. As the low pressure system moves closer to southern Colorado, pockets of positive vorticity advection (PVA), will begin influencing the area and will aid in increased synoptic level ascent. Also, winds aloft will begin to shift more easterly in response to this low pressure system just to the south of the area. This upper level low will also begin advecting low and mid level moisture around the eastern periphery into the region. With orographic forcing increasing overnight, the support of the PVA, increasing moisture, and mixed-layer CAPE (ML CAPE) values around 200-500 j/kg, rain showers and thunderstorms will persist into the overnight hours, particularly over the mountains and mountain valleys. With CAPE values beginning to decrease by late overnight and into early morning, rain showers and thunderstorms will begin to dissipate in coverage. Elsewhere over the Pueblo CWA, isolated thunderstorms will be possible over the I25 corridor this evening, but will dissipate by around 12 am, and otherwise expect dry conditions overnight east of the I25 corridor. Lows will hover just above normal, with the plains falling into the low/mid 60s, the valleys dropping into the mid 40 and low 50s, and the mountains cooling to the low/mid 40s. Saturday... Continuing into the short term period, the aforementioned upper level low will continue to influence the region. Winds throughout the column will maintain a easterly component, and will maintain a steady state throughout the day. Low and mid level moisture will continue to be advected around the eastern side of the low pressure system and into the area. With persistent easterly winds aloft, inducing orographic lift, decent mid level moisture, and ML CAPE values 500+ j/kg over the region, rain showers and thunderstorms will initiate over the mountains throughout the afternoon. Given moisture pooling along the eastern mountains, especially within the upper Arkansas River Valley, which will increase CAPE values, the most vigorous thunderstorms will likely be along the northern parts of the I25 corridor. Despite having decent moisture streaming into the region, large temperature and dewpoint spreads will increase DCAPE values over the region. With bulk shear values only around 10-15 kts over the Pueblo CWA, minimal organization of convection is expected. The main hazards with these thunderstorms will then be heavy rain and gusty outflow winds to around 50 mph. Over the eastern plains, unless a parcel reaches the convective temperature, which will be possible, expect no thunderstorms as a weak CAP and the lack of a lifting mechanism inhibit any sustained updraft development. High temperatures tomorrow will hover at or just below normal highs. The plains will warm into the mid 80s and mid 90s, the valleys rising into the low 70s and low 80s, and the mountains reaching into the low 50s and upper 60s. .LONG TERM...(Saturday night through Friday) Issued at 225 PM MDT Fri Jul 23 2021 ...Better chance for convection on the plains Sunday and Monday... ...Drying trend next week... .Sunday...As the main ridge axis temporarily builds over the Great Basin, the jet stream may dip far enough south to get some northwest flow aloft over the region. A weak disturbance will move across Wyoming and into the high plains during the day. GFS and NAM12 suggest an MCS may develop to our north and east during the afternoon and into the evening. The weak northwest flow would allow for the potential for storms to move off of the mountains during the afternoon and into the evening. The best chances for storms over the plains will be northeast Colorado. Precipitable waters decrease over the mountains, but they still are modestly above average. The threat for flash flooding will be reduced, but slow storm motions can still result in some flash flooding. .Monday...The MCS from Sunday may push a boundary across the eastern plains. In addition, a weak disturbance will move westward across New mexico. This pattern could result in an increase in convection on the plains Monday. The models suggest the best chances for storms on the plains will be south of US 50. The NBM PoPs continue to show higher PoPs along the Raton Mesa. Will have to wait and see how the specifics develop with the amount of moisture on the plains, but there could be an enhanced risk for stronger storms with locally heavy rain along the southern border. .Tuesday through Thursday...Upper high gradually builds to the north and wanders to the east. Amount of convection will depend on minor details, but the overall trend is for a warming and drying. The best chances for storms will be over the Continental Divide region with PoPs decreasing towards the east. Near the Kansas border, only have silent PoPs .Friday...The ensemble means indicate a stronger trough will move into the midwest. This could send a cold front through the region at the end of the week. The potential increase in low level moisture along with northwest flow aloft increases the chances for convection to move onto the plains. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 225 PM MDT Fri Jul 23 2021 KCOS: VFR conditions are expected over the next 24 hours. Widely scattered rain showers and thunderstorms are expected this afternoon and evening. The main impacts from the precipitation will be brief heavy downpours and erratic outflow winds. While precipitation should stay scattered in nature, the TAF site could still experience gusty outflow winds away from any precipitation. Precipitation will dissipate late this evening. Rain showers and thunderstorms will also be likely tomorrow afternoon and be scattered in nature. Tonight, winds will become light and clouds will begin to thin. KALS: VFR conditions are expected over the next 24 hours. Isolated to widely scattered rain showers and thunderstorms are expected this afternoon and into overnight. The main impacts from the precipitation will be brief heavy downpours and erratic outflow winds. Rain will be the primary concern overnight, but thunder can not be ruled out. Precipitation will begin to dissipate by early morning hours. Isolated thunderstorms will again be possible tomorrow afternoon. KPUB: VFR conditions are expected over the next 24 hours. Isolated to widely scattered rain showers and thunderstorms are expected this afternoon and early evening. The main impacts from the precipitation will be brief heavy downpours and erratic outflow winds. While precipitation should stay scattered and to the northwest of the TAF site, KPUB could still experience gusty outflow winds away from any precipitation. Precipitation will dissipate late this evening, but isolated thunderstorms will again be possible tomorrow afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for COZ058-060-061- 064>068-072-073. && SHORT TERM...SIMCOE LONG TERM...PGW AVIATION...SIMCOE
Hazardous Weather Outlook National Weather Service Pueblo CO 1136 AM MDT Fri Jul 23 2021 COZ058>089-093>099-241745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1136 AM MDT Fri Jul 23 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to widespread rain showers and thunderstorms are likely this afternoon along the western mountains and interior mountain valleys; especially over the high terrain of the Continental Divide. Further east along the eastern mountains, rain showers and thunderstorms will be isolated to widely scattered in nature. Storms will be slow moving, and locally heavy rainfall and flash flooding will be possible this afternoon and evening. Burn scars, such as the Hayden Pass and Decker burn scars, will be particularly susceptible today, as well as the Chalk Cliffs area. Main hazards of thunderstorms today will be heavy downpours, lightning, and gusty outflow winds up to 50 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Numerous afternoon and evening thunderstorms will continue across the mountains from Saturday into Monday, with isolated storms possible along the I-25 corridor and across the eastern plains each day. Storms will be generally slow moving and capable of producing locally heavy rain, leading to enhanced flash flooding risks, especially for burn scar areas. Other storm threats will include lightning and gusty outflow winds to around 50 mph, and some small hail will be possible with the stronger storms. Storm coverage and intensity will begin to decrease from Tuesday through the remainder of the week, as moisture levels fall across the region, though isolated to scattered afternoon and evening storms will be possible each day, mainly across the higher terrain. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the mountains of south central and southeast Colorado this afternoon and evening. SIMCOE/10
Special Weather Statement National Weather Service Pueblo CO 247 PM MDT Fri Jul 23 2021 COZ064>066-232130- La Garita Mountains Above 10000 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Saguache County West of Continental Divide Below 10000 Ft CO- 247 PM MDT Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAGUACHE COUNTY UNTIL 330 PM MDT... At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over Sargents, or 25 miles west of Decker Burn Scar, moving west at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Sargents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3842 10637 3835 10637 3834 10663 3842 10664 TIME...MOT...LOC 2046Z 093DEG 11KT 3841 10647 Rodriguez
Special Weather Statement
National Weather Service Pueblo CO
342 PM MDT Fri Jul 23 2021
COZ058-059-232230-
Leadville Vicinity/Lake County Below 11000 Ft CO-
Western Mosquito Range/East Lake County Above 11000 Ft CO-
342 PM MDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAKE COUNTY UNTIL
430 PM MDT...
At 341 PM MDT, Doppler radar was tracking a strong thunderstorm near
Leadville, or 53 miles north of Decker Burn Scar, moving north at 10
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Leadville and Leadville North.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3924 10618 3923 10617 3922 10617 3921 10619
3920 10618 3919 10619 3918 10618 3914 10617
3912 10619 3910 10629 3926 10639 3929 10618
TIME...MOT...LOC 2141Z 165DEG 10KT 3919 10625
RodriguezThe Pueblo radar (KPUX), 82 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
1 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Six power poles were blown down.
Heavy rainfall of 1.25 inches.
Heavy rainfall washed out County road 371, from a small drainage which flows across the road. Two cars were stuck in the mud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977650, 977649, 977648.